What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 23, 4:30 AM CST, 0 minutes earlier.
Area forecast discussion, Mar 23, 4:30 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
530 AM CDT Mon Mar 23 2020
.NEAR TERM...(Today)
Issued at 525 AM CDT Mon Mar 23 2020
A mid-level shortwave trough (currently tracking eastward across
IL/IN) will advance further east-northeastward into New England
today, in the flow to the north of a subtropical ridge centered
across the western Gulf of Mexico. A smaller scale disturbance to the
south of this feature likely enhanced the coverage of nocturnal
convection in the vicinity of an inverted surface trough extending
from northern LA northeastward into western KY.
Near term guidance is in good agreement in predicting the inverted
surface trough to drift southward across the region this morning, as
the mid-level wave to our north advances further northeastward and
away from the region. Widespread showers thunderstorms will persist
to the south/east of the trough, followed by a brief period of
lighter showers in the immediate wake of the wind shift axis.
Forecast soundings suggest that elevated CAPE will be diminishing
with time, but a low probability for hail up to the size of pennies
and brief wind gusts of 30-40 MPH will still be possible with the
most intense convection. Although flooding has not been an issue thus
far, locally heavy rainfall and minor flooding could still become a
concern, especially across the southeastern portion of the forecast
area where an additional 0.5-1 inch of rainfall is expected before
precipitation comes to an end early this afternoon. Based on the
amount of rain- cooled air in the region and expected coverage of low
clouds today, highs today should only reach the l-m 60s for most of
the region.
.SHORT TERM...(Tonight through Wednesday)
Issued at 525 AM CDT Mon Mar 23 2020
It still appears as if another low-amplitude shortwave trough will
lift out of the southern Rockies late this evening, and should deepen
at a steady rate as it tracks northeastward through the southern
Plains/mid-MS Valley and into southern IL/IN by 00Z Wednesday. In the
lower-levels, light northerly flow in the wake of the trough axis
this afternoon/evening will quickly veer to the east-southeast by
sunrise as the deepening surface cyclone related to this feature
shifts eastward across northern OK. A strong warm front extending
southeastward from the low is expected to lift northeastward through
the TN Valley in the 10-15Z timeframe, accompanied by an increasingly
widespread band of elevated convection. Forecast soundings depict
steepening lapse rates aloft during this same period, and with
elevated CAPE rising into the 500-1000 J/kg range in the presence of
effective bulk shear in the 40-50 knot range, supercells capable of
producing severe hail will be possible.
Although showers and thunderstorms related to the warm front will
lift slowly northward into TN during the late morning/early
afternoon, scattered warm sector convection is expected to redevelop
in the vicinity of a prefrontal surface trough as it moves eastward
across southern AR/northern LA during the same period. This
convection will likely grow in both coverage and intensity as it
crosses the MS River early Tuesday afternoon and intercepts an
increasingly unstable warm sector, with this trend continuing as the
activity builds east-northeastward into the TN Valley during the 4
PM-7 PM period. Given the combination of 0-6 km bulk shear in the
60-65 knot range, a 40-50 knot southwesterly low-level jet and MLCAPE
perhaps as high as 1500-2000 J/kg, the environment appears very
favorable for storms evolve into supercells during the afternoon as
they move swiftly eastward off the initiating boundary. Although the
potential certainly exists for a couple of more significant
wind/hail and tornado events with this activity, it does appear as if
there will be a sharp southern gradient in the coverage of storms,
as mid- level capping appears to increase further southwestward into
central MS. Lingering clouds and precipitation associated with the
slow- moving warm front to our northeast may also create a limit on
the severe weather risk across our TN counties, so the bottom line is
that there are still lingering uncertainties regarding exactly how
this event will unfold. Regardless, it appears as if the axis of
convection will continue to shift slowly southeastward during the
evening, before coming to an end early Wednesday morning with the
passage of a cold front. A cooler/drier and more stable airmass will
reside across the region on Wednesday, with highs in the u60s-l70s.
.LONG TERM...(Wednesday night through Sunday)
Issued at 525 AM CDT Mon Mar 23 2020
Heading into the latter half of the week, a ridge will build in the
Gulf, keeping conditions dry and increasing temps. We have yet to
reach 80 degrees this year but we could finally see a few spots reach
it on Thursday and see widespread lower 80s on Friday. This will be
10-15 degrees above normal for this time of year.
Dry conditions won't last long though. A sfc low in the Southern
Plains will lift into the Great Lakes and pull a cold front into the
region. Will see cloud cover increase ahead of the approaching front
and return isolated to scattered showers and thunderstorms Friday
night into Saturday. The overcast skies and rainfall during the day
will keep daytime highs on Saturday a little lower, only reaching the
upper 70s. CAA behind the passing front Saturday evening will help
overnight lows reach the 50s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1239 AM CDT Mon Mar 23 2020
No changes to previous aviation forecast reasoning, as ceilings will
continue to drop to around 1.5 to 2 kft as -SHRA overspread the
region ahead of an upper-level disturbance. Expect -SHRA to become
more widespread and intensify through the early morning hours as a
front approaches the region. Some scattered TSRA will also accompany
this boundary, and have maintained a PROB-30 to highlight this
potential between 12-18z. Additionally, expect ceilings to lower to
near or just below 1 kft, creating IFR conditions through the early
morning hours. After 18z, precipitation will come to an end, but low
clouds will linger with ceilings around 1 to 2 kft through the end of
the period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...30
AVIATION...AMP.24
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 22, 11:10 PM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1210 AM CDT Mon Mar 23 2020
ALZ001>010-016-TNZ076-096-097-232015-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1210 AM CDT Mon Mar 23 2020
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Isolated thunderstorms will be possible across the Tennessee Valley
tonight, with an increasing coverage of thunderstorms expected by
early Monday morning as a cold front pushes southeastward into the
region. Locally heavy rainfall and flooding will be the greatest
threat with this activity, but some small hail cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
The threat for thunderstorms will continue across the southeastern
portion of the outlook area through early Monday afternoon, along
with a risk of locally heavy rainfall and flooding.
Thunderstorms will return to the region Tuesday morning, as a strong
warm front lifts northward ahead of a developing surface low across
the southern Plains. Small hail and frequent lightning will be
possible with this activity.
A second and more significant round of thunderstorms is expected to
develop near the Mississippi River early Tuesday afternoon and track
rapidly eastward into the northwestern half of outlook area before
sunset. Conditions appear very favorable for the development of
severe thunderstorms capable of producing damaging winds, large hail
and tornadoes. Storms will shift eastward across the remainder of
the Tennessee Valley during the evening, with a continued threat for
severe weather.
Additional thunderstorms are possible across the region on Friday
and Saturday, although coverage and intensity is expected to be
lower
at this time.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
possible on Tuesday afternoon and evening.
In the hours before
Special weather statement, Mar 22, 10:59 PM CST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1159 PM CDT Sun Mar 22 2020
ALZ001-TNZ096-230515-
Lauderdale AL-Lincoln TN-
1159 PM CDT Sun Mar 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND
NORTHWESTERN LINCOLN COUNTIES UNTIL 1215 AM CDT...
At 1159 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lexington, or 19 miles northeast of Florence, moving northeast at 55
mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lexington, Anderson, Lester, Green Hill, Good Springs, Kingtown,
Mcburg, Dellrose, Harms and Boonshill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3516 8660 3486 8741 3498 8752 3501 8747
3499 8721 3508 8684 3526 8683 3525 8675
3530 8669
TIME...MOT...LOC 0459Z 239DEG 46KT 3495 8739
AMPSpecial weather statement, Mar 23, 12:44 AM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Huntsville AL
144 AM CDT Mon Mar 23 2020
ALZ002>004-230730-
Lawrence AL-Franklin AL-Colbert AL-
144 AM CDT Mon Mar 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLBERT...FRANKLIN AND
SOUTHWESTERN LAWRENCE COUNTIES UNTIL 230 AM CDT...
At 144 AM CDT, Doppler radar was tracking a strong thunderstorm near
Red Bay, moving east at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Muscle Shoals, Russellville, Tuscumbia, Red Bay, Littleville,
Leighton, Belgreen, Vina, Posey Loop and Mt Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3459 8814 3480 8752 3438 8742 3437 8814
3445 8816
TIME...MOT...LOC 0644Z 255DEG 31KT 3450 8805
AMPSpecial weather statement, Mar 23, 1:35 AM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Huntsville AL
235 AM CDT Mon Mar 23 2020
ALZ004-007-230815-
Lawrence AL-Morgan AL-
235 AM CDT Mon Mar 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORGAN AND CENTRAL
LAWRENCE COUNTIES UNTIL 315 AM CDT...
At 234 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Moulton, moving east at 45 mph.
Pea size hail and occasional wind gusts of 30 to 40 mph will be
possible with this storm.
Locations impacted include...
Decatur, Hartselle, Moulton, Trinity, Mt Hope, Chalybeate Springs,
Speake, Caddo, Basham and Wren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3457 8753 3457 8752 3464 8701 3459 8692
3439 8693 3438 8753
TIME...MOT...LOC 0734Z 264DEG 40KT 3449 8742
70/DDSpecial weather statement, Mar 23, 1:36 AM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Huntsville AL
236 AM CDT Mon Mar 23 2020
ALZ009-TNZ097-230815-
Jackson AL-Franklin TN-
236 AM CDT Mon Mar 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON AND SOUTHERN
FRANKLIN COUNTIES UNTIL 315 AM CDT...
At 235 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Skyline, or 17 miles south of Winchester, moving east
at 40 mph.
Penny size hail and occasional wind gusts of 30 to 40 mph will be
possible with this storm.
Locations impacted include...
Bridgeport, Stevenson, Skyline, Anderson, Hytop, Bass, Princeton,
Jericho, Long Island and Russell Cave National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3482 8627 3494 8630 3495 8629 3492 8627
3493 8626 3494 8626 3498 8631 3501 8632
3511 8586 3499 8586 3499 8561 3490 8559
TIME...MOT...LOC 0735Z 258DEG 35KT 3494 8616
70/DDSpecial weather statement, Mar 23, 2:16 AM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
316 AM CDT Mon Mar 23 2020
ALZ005>008-230900-
Marshall AL-Madison AL-Morgan AL-Limestone AL-
316 AM CDT Mon Mar 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...SOUTHERN
MADISON...SOUTHEASTERN LIMESTONE AND CENTRAL MORGAN COUNTIES UNTIL
400 AM CDT...
At 316 AM CDT, Doppler radar was tracking a strong thunderstorm near
Priceville, or near Decatur, moving east at 45 mph.
Pea size hail and occasional wind gusts of 30 to 40 mph will be
possible with this storm.
Locations impacted include...
Huntsville, Decatur, Madison, Hartselle, Redstone Arsenal,
Priceville, Trinity, Owens Cross Roads, Falkville and Gurley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3439 8706 3463 8708 3480 8634 3475 8634
3473 8636 3463 8636 3460 8632 3445 8631
TIME...MOT...LOC 0816Z 258DEG 40KT 3453 8694
70/DDSpecial weather statement, Mar 23, 2:59 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Huntsville AL
359 AM CDT Mon Mar 23 2020
ALZ006-008>010-230945-
Marshall AL-Madison AL-DeKalb AL-Jackson AL-
359 AM CDT Mon Mar 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...NORTHERN
MARSHALL...SOUTHEASTERN MADISON AND WEST CENTRAL DEKALB COUNTIES
UNTIL 445 AM CDT...
At 358 AM CDT, Doppler radar was tracking a strong thunderstorm near
Owens Cross Roads, or 11 miles northwest of Guntersville, moving east
at 40 mph.
Penny size hail and occasional wind gusts of 30 to 40 mph will be
possible with this storm.
Locations impacted include...
Scottsboro, Guntersville, Rainsville, Owens Cross Roads, Fyffe,
Powell, Grant, Geraldine, Section and Woodville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3438 8650 3466 8649 3465 8587 3436 8588
TIME...MOT...LOC 0858Z 272DEG 35KT 3451 8640
70/DD